Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 5:40 PM MDT for Fergus County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 5:40 PM MDT (23:40 UTC)
- Expired
- Jul 16, 2011, 6:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
883
WUUS55 KTFX 162340
SVRTFX
MTC027-170030-
/O.NEW.KTFX.SV.W.0042.110716T2340Z-110717T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 630 PM MDT
* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES NORTHEAST OF ROY...MOVING NORTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHEASTERN FERGUS COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4747 10875 4758 10895 4771 10881 4768 10877
4765 10877 4765 10872 4763 10867 4763 10852
4761 10848 4762 10845 4759 10839
TIME...MOT...LOC 2339Z 208DEG 15KT 4759 10878
$$
NL1 follow-up statement
981
WWUS55 KTFX 170015
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SAT JUL 16 2011
MTC027-170025-
/O.CAN.KTFX.SV.W.0042.000000T0000Z-110717T0030Z/
FERGUS MT-
615 PM MDT SAT JUL 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4747 10875 4758 10895 4771 10881 4768 10877
4765 10877 4765 10872 4763 10867 4763 10852
4761 10848 4762 10845 4759 10839
TIME...MOT...LOC 0015Z 208DEG 15KT 4772 10868
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:35 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 16, 5:35 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT SAT JUL 16 2011 ...UPDATE TO AVIATION... .DISCUSSION... TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER THE PLAINS. MLS MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW 90S. BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY... MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA. THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM. THE GFS TAKES THE TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO WELL-DEFINED DRY SOUTHWEST FLOW. CONFIDENCE IS LOW THAT EITHER MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER. THUS FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE ROCKY MTN FRONT. TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL INTO THE WEEKEND. WARANAUSKAS && .AVIATION... UPDATED 2335Z. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS MUCH OF THE AREA OVER THE NEXT FEW HOURS BEFORE DISSIPATING AFTER SUNSET. CB GROUPS IN TAFS WITHOUT ANY MENTION OF TS REPRESENT A LOWER CONFIDENCE OF A VCTS OR TS AFFECTING METARS. MVFR AND IFR CONDITIONS WILL BE POSSIBLE IN OR NEAR THUNDERSTORMS. DRYING AND WARMING CONDITIONS ARE EXPECTED FOR SUNDAY WITH A SIGNIFICANTLY REDUCED CHANCE FOR SHOWERS AND THUNDERSTORMS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 55 91 59 97 / 40 10 10 10 CTB 53 86 55 93 / 60 20 10 10 HLN 55 93 59 97 / 40 10 10 10 BZN 51 92 55 94 / 20 10 10 10 WEY 40 80 44 79 / 10 10 10 30 DLN 49 87 53 91 / 20 10 10 10 HVR 57 91 62 99 / 50 10 10 10 LWT 54 90 59 93 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... LONG TERM... AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT SAT JUL 16 2011 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 553 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Special weather statement, Jul 16, 2:10 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 210 PM MDT SAT JUL 16 2011 MTZ013-047-051-162100- BLAINE MT-CHOUTEAU MT-FERGUS MT- 210 PM MDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SUFFOLK... WINIFRED... LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986 TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960
Local storm report, Jul 16, 3:37 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 17 NE WINIFRED 47.70N 109.08W
07/16/2011 E1.00 INCH FERGUS MT TRAINED SPOTTER
ALSO REPORTED A HALF-INCH OF RAIN IN A HALF-HOUR
&&
BLANKLocal storm report, Jul 16, 4:08 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 ESE GEYSER 47.26N 110.45W
07/15/2011 M65 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
&&
BLANKLocal storm report, Jul 16, 4:57 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 WNW WINIFRED 47.59N 109.48W
07/16/2011 M1.00 INCH FERGUS MT TRAINED SPOTTER
DIME AND QUARTER SIZED HAIL. 0.3 TO 0.4 INCHES OF
RAINFALL ESTIMATED.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:10 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Jul 16, 2:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 52 min |
| Jul 16, 3:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 15 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.